Purchase this article with an account.
L. S. Halperin, B. S. Taney, R. J. Glatzer, S. W. Thompson, P. E. Rubsamen, S. R. Anagnoste, K. D. Rosenberg, M. S. Dhalla, A. P. Pearson, M. E. Kleinman; Acute Elevation of Intraocular Pressure After Intravitreal Kenalog. Invest. Ophthalmol. Vis. Sci. 2008;49(13):5636. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To present patients who developed severe, acute rise of intraocular pressure (IOP) within days of receiving intravitreal preservative-free triamcinolone (PFTA) injection and to investigate the cause of this pressure elevation.
A retrospective chart review study was conducted at Retina Group of Florida, an 8-physician practice. All patients who received intraocular kenalog over the course of a three week period were evaluated for acute and severe rise of IOP. Data was collected, including vision, intraocular pressure, methods of treatment, and final outcome. Samples of kenalog from Bristol-Myers Squib Company, and multiple samples of PFTA from various compounding pharmacies, were studied via polarized and phase contract microscopy and particle flow cytometry.
Over the course of three weeks, 28 patients were treated with PFTA prepared by a compounding pharmacy. Ten patients developed elevated IOP, eight of them had an acute rise, defined as an elevation within seven days of injection. Three of these ten patients had an IOP greater than 50. Analysis of the PFTA compared to Bristol-Myers Squib Kenalog showed that the PFTA had a smaller crystal size, and it was hypothesized that these small crystals obstructed the trabecular meshwork, causing the acute rise in IOP.
This PDF is available to Subscribers Only